Syncope (say "SING-kuh-pee") refers to a sudden loss of
consciousness that soon passes. Syncope may be the first sign that you
arrhythmia. And it is a very worrisome symptom for several
An arrhythmia can cause syncope in the same way that it
causes lightheadedness (presyncope). Your heart cannot pump blood effectively
during excessively fast (tachycardia) or slow (bradycardia) heart rates,
reducing the amount of blood that reaches your brain.
syncope, though, the arrhythmia causes such a dramatic drop in the blood
pressure that the brain does not receive enough blood to keep you conscious,
and you lose consciousness as a result. For an arrhythmia to cause syncope,
your heart rate must be extremely fast or extremely slow, or you must have some
other heart condition in addition to the arrhythmia.
It is important to
recognize that syncope is transient, meaning that you wake up soon after
passing out. You may wake up because the arrhythmia stops on its own and a
normal rhythm and blood pressure return. Even if the arrhythmia persists, you
may still regain consciousness. When you have an episode of syncope due to an
arrhythmia, it typically happens while you are standing or sitting, and the
loss of consciousness causes you to fall to the floor. As soon as you are lying
down, blood flows back into your brain, even though your blood pressure may
remain low. When enough blood flows back into your brain, you will likely wake
Fast or slow arrhythmias may cause you to pass out.
Depending on your position and activity at the time of the episode, you may
seriously injure yourself. If you are standing up at the time of the
arrhythmia, you may pass out and fall. The fall may cause you to injure your head,
break an arm or leg, or receive other injuries. If you are driving, you may
crash, causing severe injury to yourself and anyone else involved.
Passing out may be a sign that you are at risk for a life-threatening
arrhythmia. If you have symptoms of an arrhythmia that may cause you to pass
out, do not drive any vehicle until your condition has been evaluated and
Many of the medicines used to treat heart conditions, such as medicines for
high blood pressure or heart failure, can lower the blood pressure excessively
and result in lightheadedness. In general, medicine-induced lightheadedness
often occurs soon after you stand up (orthostasis) because of the drop in blood
pressure that happens when you stand (orthostatic hypotension). In contrast,
lightheadedness cause by an arrhythmia can occur even when you are sitting or
Other causes of lightheadedness include
hyperventilation, panic or anxiety attacks, prolonged standing, and excessive
fluid loss caused by vomiting, diarrhea, or sweating.
Other Works Consulted
Carlson MD, Grubb BP (2011). Diagnosis and management of syncope. In V Fuster et al., eds., Hurst's The Heart, 13th ed., vol. 1, pp. 1125–1138. New York: McGraw-Hill.
June 2, 2011
E. Gregory Thompson, MD - Internal Medicine
& Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology
How this information was developed to help you make better health decisions.
To learn more visit Healthwise.org
© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
We are happy to take your appointment request over the phone, or, you may fill out an online request form.
Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.